Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2005, 5:51 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 5:51 PM CDT (22:51 UTC)
- Expired
- May 6, 2005, 6:19 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 062252 SVRFSD SDC083-125-062330- /O.NEW.KFSD.SV.W.0023.050506T2251Z-050506T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 551 PM CDT FRI MAY 6 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 630 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR VIBORG...OR ABOUT 16 MILES SOUTH OF PARKER...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS EAST OF VIBORG AROUND 600 PM CDT RURAL AREAS SOUTH OF WORTHING AROUND 625 PM CDT THIS STORM DOES NOT INCLUDE THE SIOUX FALLS METRO AREA. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4324 9717 4311 9706 4312 9672 4334 9679 $$ CHAPMAN
2 follow-up statements
000 WWUS53 KFSD 062310 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 610 PM CDT FRI MAY 6 2005 SDC083-125-062330- /O.CON.KFSD.SV.W.0023.000000T0000Z-050506T2330Z/ LINCOLN SD-TURNER SD- 610 PM CDT FRI MAY 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR SOUTHERN TURNER AND LINCOLN COUNTIES... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF DAVIS...OR ABOUT 12 MILES NORTHWEST OF BERESFORD...MOVING NORTHEAST AT 15 MPH. BETWEEN 558 PM AND 603 PM CDT...DIME SIZE HAIL ACCUMULATING TO 1 TO 2 INCHES DEPTH WAS REPORTED BY THE PUBLIC 3 MILES EAST OF VIBORG. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS SOUTH OF WORTHING AROUND 625 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4324 9717 4311 9706 4312 9672 4334 9679 $$ CHAPMAN
000 WWUS53 KFSD 062319 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 619 PM CDT FRI MAY 6 2005 SDC083-125-062328- /O.CAN.KFSD.SV.W.0023.000000T0000Z-050506T2330Z/ LINCOLN SD-TURNER SD- 619 PM CDT FRI MAY 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TURNER AND LINCOLN COUNTIES IS CANCELLED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. BRIEF HEAVY RAINS AND PEA SIZE HAIL WILL BE POSSIBLE IN AREAS SOUTH OF WORTHING THROUGH 645 PM. ADDITIONAL STORMS COULD DEVELOP DURING THE EARLY EVENING HOURS...WITH THE THREAT FOR LARGE HAIL. LAT...LON 4324 9717 4311 9706 4312 9672 4334 9679 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:59 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 6, 2:59 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CDT FRI MAY 6 2005 .DISCUSSION... VERY BUSY FORECAST OVER THE NEXT SEVERAL DAYS...AND MOST LOCATIONS SHOULD SEE SOME DECENT RAINFALL OVER BETWEEN NOW AND NEXT THURSDAY. FOR TONIGHT...WARM FRONT JUST SOUTH OF THE MO RIVER AT 19Z...WITH SOME WEAK CONVECTION FIRING OVER SOUTH CENTRAL SD. LOTS OF ENERGY UPSTREAM...WITH ONE PIECE OF ENERGY MOVING INTO SW NE AND THE MAIN WAVE MOVING INTO THE FOUR CORNERS REGION. WILL HAVE TO WATCH THE NE CO SW NE REGION FOR DEVELOPMENT THIS AFTERNOON...WHICH SHOULD LIFT NORTHEAST INTO OUR AREA TONIGHT. WILL GO FAIRLY HIGH POPS WITH A WIDESPREAD QUARTER TO HALF AN INCH OF RAINFALL ANTICIPATED. SEVERE THREAT IS ALSO THERE FOR LATE AFTERNOON AND TONIGHT WITH MAIN THREATS BEING HAIL...SOME OF IT POSSIBLY UP TO QUARTER OR HALF DOLLAR SIZED WITH SUPPORTIVE WIND SHEAR. INSTABILITY ONLY MARGINAL HOWEVER. SATURDAY DURING THE DAY SHOULD END UP BEING FAIRLY QUIET...BUT A KINK IN THE MID LEVELS MAY BE ENOUGH TO SPARK SOME THUNDERSTORM ACTIVITY. WILL CONTINUE CHANCE CATEGORY POPS. MAIN WAVE AND FRONT START TO MAKE MORE OF A PUSH ON SUNDAY AND WILL AGAIN SEE A THREAT FOR CONVECTION. BOTH SATURDAY NIGHT AND SUNDAY WILL SEE DECENT CHANCES AT SEVERE WEATHER. FOR WEDNESDAY THROUGH FRIDAY...STILL LOOKING LIKE A WET PATTERN AND HAVE BUMPED POPS TO 50 TO 60 FOR THE ENTIRE AREA WEDNESDAY INTO THURSDAY. THE 00Z-12Z GFS AND CANADIAN AS WELL AS ENSEMBLES ALL POINT TOWARDS A LARGE WAVE WITH A STRONG WARM FRONT/INVERTED TROF LATE TUESDAY THROUGH THURSDAY. OBVIOUSLY...AT THIS RANGE...TIMING IS A LITTLE DIFFERENT BETWEEN EACH MODEL AND INDIVIDUAL RUN...BUT SEEMS LIKE IT WOULD BE PRETTY TOUGH NOT TO GET SOMETHING WEDNESDAY NIGHT INTO THURSDAY. RIGHT NOW...JUST FAR ENOUGH NORTH AND WEST OF WARM FRONT/INVERTED TROUGH THAT SEVERE WEATHER NOT VERY LIKELY. BUT...IF WARM FRONT COMES OUT ABOUT 100 MILES FARTHER NORTH...IT WOULD BE MUCH MORE HECTIC AND MUCH WARMER OVER THE SOUTHERN CWA. WILL KEEP TEMPERATURES ON THE COOL SIDE THURSDAY AND FRIDAY AS WAVE MOVE OVERHEAD AND PAST US. WE COULD SEE SOME VERY HEAVY RAINFALL FROM LATE TUESDAY INTO THURSDAY AS THIS ENERGY PASSES AND WILL BE SOMETHING TO HIGHLIGHT AND WATCH OUT FOR THE NEXT SEVERAL DAYS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, May 6, 11:42 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT FRI MAY 06 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT FRI MAY 06 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...PRIMARILY FROM ABOUT 6 PM THROUGH 11 PM...ALONG AND SOUTH OF A SPENCER IOWA TO JERAULD COUNTY SOUTH DAKOTA LINE. THE CONDITIONS ARE A BIT MARGINAL...BUT WE DO HAVE SOME INSTABILITY IN SOUTH CENTRAL SOUTH DAKOTA...ALBEIT WITH DYNAMICS THAT IS NOT REAL STRONG. FURTHER EAST IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA...THE DYNAMICS ARE BETTER BUT THE INSTABILITY IS MORE STABLE. THE MAIN THING IS DIRECTIONAL WIND SHEAR IS FAVORABLE IN THE SLIGHT RISK AREA...PRODUCING THE PRIMARY THREAT OF HAIL TO DIME TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR AND WEST OF THE JAMES RIVER AND ALONG THE MISSOURI VALLEY LATE SATURDAY AFTERNOON...AND THEN MOVE RAPIDLY NORTHEAST OVER THE ENTIRE AREA SATURDAY NIGHT. ANY OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. EVEN ISOLATED TORNADOES WILL BE POSSIBLE IN THE EVENING HOURS. SCATTERED THUNDERSTORMS SHOULD AGAIN DEVELOP SUNDAY AFTERNOON AND EARLY EVENING IN THE AREA. THE BEST CHANCE FOR ANY SEVERE STORMS SHOULD BE IN THE WARMER AND MORE UNSTABLE AIR EAST OF INTERSTATE 29. ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL PLAINS ON WEDNESDAY. THIS SYSTEM WILL LIKELY BRING SHOWERS AND THUNDERSTORMS INTO THE AREA WITH SOME HEAVY RAINS POSSIBLE FROM WEDNESDAY THROUGH WEDNESDAY NIGHT. THERE IS ALSO A CHANCE OF A FEW SEVERE STORMS SOUTH OF LINE FROM SPENCER IOWA TO SPRINGFIELD SOUTH DAKOTA BY LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE AFTER 5 PM && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.